White blanching after lip filler is one experience every injector and patient wishes not to come across. It is a very serious issue that can result to life-threatening condition if medical attention is not given as soon as possible. Not most lip filler procedures end up well although white blanching and other serious conditions occur rarely in about 1 out of 1000 people.
WHAT IS A LIP FILLER
A lip filler is a form of lip augmentation but non surgical. Lip filler is an injection that contains hyaluronic acid and add volume to the lip. It is classified under dermal fillers and comes in many brands. Lip filler has become a common procedure that health practitioners recorded over 2.1 million lip filler procedures in 2018 (Cleveland Clinic). Lip filler is popular because it does not involve surgery, the procedure is quick and does not need recovery time.
There are many reasons why people go for lip filler like to:
- Change the shape of the mouth
- Make the lips bigger than it was
- Smooth out wrinkles or lines on the lips
LIP FILLER PROCEDURE
Knowing how the procedure is done will make it easier for you to know if your injector is doing it the right way. The first step your injector takes is to apply topical anesthesia to your lips. This is done to make the process painless and make you very comfortable. The anesthesia is a cream not an injection, the cream numbs your lips within minutes.
A thin needle will be used to inject the filler into your lips. The corners of your lips, curve in the center and edges of your lips are the targeted area for the injection. You may feel a tingling sensation in your lips. After the injection, ice pack may be placed on your lips to help with bruises and swelling.
WHITE BLANCHING AFTER LIP FILLER
White blanching is as a result of a lip filler that has gone wrong. It is rare but happens, it is one of the potential risk or complication that can happen that requires the patient and the injector to look out for. White blanching makes the tissues in the lips to turn white while the outer lips turn pale. This is caused when there is interruption of the blood flow to the lips. White blanching can cause serious pain too. Blanching is a symptom of Vascular occlusion or vascular compromise.
WHAT IS VASCULAR OCCLUSION OR VASCULAR COMPROMISE
Vascular occlusion causes the lip to blanch after being injected with a filler. Vascular occlusion occurs when the lip filler is injected into an artery or around artery, this can result to reduction in how blood flows to and from the lips or stop the flow completely. As there is not enough blood flow to the lips, the tissues and skin that needs the blood will start to die.
The first symptom that will indicate this health condition is white blanching of the lips and in other areas around the injection sites. The patient will also start to feel severe pain although some do not feel any pain so the only way of knowing if a vascular occlusion has happened is having white blanching on the lips. There has been cases of white blanching and vascular occlusion occurring 12 to 24 hours after injection while in some people, it happens immediately after injection.
If this symptom is neglected or no treatment is given to resume blood flow around the lips, the skin in the lips and around the artery will turn dark or have a bluish tint with fine lines. This discoloration will affect not only the lips but beyond site of the injection and happens 24 hours after the white blanching occurs.
If no treatment is given after the white blanching and discoloration, the skin will start to darken the more and die, there will also be infection in the affected site. This time, surgery is the only option to remove the dead tissue and skin. This last stage is known as necrosis.
WHAT IS NECROSIS
Necrosis is the death of some or all of the cells in a tissue which can be caused by disease or lack of blood flow. In cases of lip filler, necrosis is as a result of incorrect injection on the artery or around it. If an artery is affected, blood flow is blocked. This is called a vascular occlusion and if treatment is not given to resume blood flow, it can lead to necrosis. Necrosis rarely occur only 1 in 100,000 because most white blanching is treated immediately they show on the lips.
WHAT CAUSE WHITE BLANCHING AFTER LIP FILLER
Putting the needle in an artery or around it causes restriction of blood flow and this causes white blanching. There are some factors that can lead to this condition like:
1. Not having enough knowledge and understanding of the lip
The lip has many tissues and blood vessels in it, there are areas that many pose risk if the needle comes in contact with them. The vascular area for example has many facial arteries; the superior labial and inferior labial can increase the risk of having white blanching.
2. Not knowing the properties of lip fillers and the quantity to inject in the lips
Every brand of lip filler has different properties although hyaluronic acid is the major. Injecting more quantity than needed or having little knowledge of the filler being used can cause vascular occlusion.
3. The Depth of the Injection
Lip filler only needs the injection needle to to enter 2.5 millimeters (mm) into your skin. It should not go deeper than this to avoid nerve damage or affecting the artery.
HOW TO AVOID WHITE BLANCHING AFTER LIP FILLER
There are ways lip filler injector can avoid their patient’s lips to have white blanches, some of these ways are:
1. Using Cannula
Injecting the filler with a cannula instead of a needle will reduce the chances of both vascular occlusion and necrosis from occurring. This is because cannulas have round ends that make it difficult for any blood vessel to be entered especially if the cannula is a large one. There has been no report of white blanching with cannulas that are larger than 27g.
Aspiration is done by pulling back the plunge of the syringe before injecting at a new injection site. Aspiration helps the injector to see if there is blood drawn up to the syringe by the needle. If there is blood, that means the needle entered a blood vessel and that the injector must reposition the needle. This method is not 100% accurate but it can help prevent white blanching and vascular occlusion mist times.
HOW TO TREAT WHITE BLANCHING AFTER LIP FILLER
Treating white blanching is the first step to avoiding necrosis and surgery. Most ways to treat vascular occlusion are:
1. Injecting Hyaluronidase
Hyaluronidase is an enzyme that neutralizes the effects of hyaluronic acid. It should be injected into the lips and blood vessels immediately there are traces of white blanching on the lips. Even if the lip filler brand is not a hyaluronic acid filler, it is advised to still use hyaluronidase because it will neutralize hyaluronic acid that will be stimulated by the injection and restore blood flow.
2. Blood Thinners
You must have been instructed not to use blood thinners before and after getting lip filler but it is necessary if white blanching occurs. Blood thinner like aspirin will allow the blood to pass through a smaller vessel, thereby avoiding the blocked large vessel.
Under normal conditions, massaging the lip filler injection site few days after will make the filler to move to other sites and disrupt their normal position. If any blood vessel is affected during the injection, you can massage the lips so as to move the filler from the vessel site to other places, this will help with blood flow.
This is the widening of the blood vessels so as to increase flow to many areas. Nitroglycerin is an example of a vasodilator that can be used to improve blood circulation.
5. Hyperbaric Oxygen
Hyperbaric oxygen is only used when there is severe vascular occlusion that affected many tissues.
Lip filler is a safe procedure, the issue of white blanching rarely occurs. In fact, it can happen in just 1 out of 1000 persons. For white blanching to occur, there must be blockage of blood flow due to the injection needle touching the artery or tissues around it. This makes the lips to turn pale and have white color. The use of needle, little or no knowledge of the anatomy of the lips or the quantity of filler causes this condition.
To avoid scarring and surgery, it is important that you see your doctor or injector immediately you notice white blanching in your lips. There are many ways your injector can help reduce the chances of you having vascular occlusion or even necrosis. You can go on with your lip filler appointment but you must use the services of an experienced and licensed professional.